Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Friend died from PML
Mar 24, 2004

Hello, One of my best friends..32 years old..just died on Sunday of PML. I never heard of this until he stated getting sick a month ago and now he is gone. He is the same age as me..and although I take much better care of myself then he did..I am so freaked out. Should all HIV poz people get tested for this PML, Toxo, and that fungus( forgot the name) that is in the throat and mouth? Can Toxo and that fungus kill you if you are in good health? I am worried that I have a fungus in my mouth right now because I keep getting this white sticky film in my mouth...I have noticed it actually for over a year but never thought anything about it. Thanks....

Response from Dr. Pierone

I am sorry to hear about your friend. PML is the acronym for progressive multifocal leukoencephalopathy, a brain infection caused by JC virus. It typically occurs in those with AIDS and very low CD4 counts. There is no test to diagnosis PML early, but preventing immune suppression by effective treatment of HIV can prevent it. This condition has become much less common since we have using effective antiretroviral medications.

Toxoplasmosis and oral Candida (thrush) infections may occur in those with higher CD4 counts. Again, treatment of HIV with medications to maintain CD4 counts in a higher range prevents these opportunistic complications as well.

In your case, the basics of HIV management should be followed as a guide. You're your CD4 count and viral load and consider antiretroviral therapy if CD4 count is below 350 cells. A white sticky film in your mouth could be oral thrush, so don't delay seeing your HIV doctor.



Previous
When to start treatment
Next
THE RIGHT DOCTOR

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement